MAUDE Adverse Event Report: ENDOLOGIX AFX; BIFURCATED STENT GRAFT

ENDOLOGIX AFX; BIFURCATED STENT GRAFT
Model Number BA22-60/I13-40
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Death (1802); Edema (1820); Failure of Implant (1924); Shock (2072); Respiratory Failure (2484)
Date of Event 06/28/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
To date the incident devices have not been received for evaluation.If the devices are received or if additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
A patient with aortic iliac occlusive disease (aiod) was implanted with a bifurcated stent.Prior to the implant it was identified the patient had a small extravasation in the proximal aorta.After the placement of the bifurcated stent the patient was moved to post op where the patient had a drop in blood pressure.The patient was taken back to surgery and an angiogram showed the small extravasation was still present.The physician elected to implant an infrarenal aortic extension to resolve the issue.The patient's blood pressure returned to normal.Following the placement of the proximal extension the patient had swelling in the abdomen.The physician opened the abdomen, applied surgical mesh and the abdomen remained open for 3-4 days for the swelling to reduce.The abdomen was closed and on (b)(6) 2017 the patient expired.The physician believes the patient may have had a pulmonary embolism and/or the trauma of the procedure was too much.
 
Additional Manufacturer Narrative
Based on the clinical assessment for this event, the most likely cause of the loss of seal could not be determined due to the lack of any medical records or imaging surrounding the event.It was likely that the extravasation was not excluded and/or there was an insufficient proximal seal immediately post initial implant of the bifurcated stent graft.There was intentional user error due to the off-label product use because of the patient's pre-existing occlusive disease.Additionally, there was a cautionary product use condition due to the pre-implant rupture.Procedure-related harms include: pulmonary embolus, surgical intervention to close the abdomen, and death due to aspiration pneumonia.A review of the device quality records shows that the device demonstrated compliance to established procedures and specifications at the time of manufacture.

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6803633
Report Number2031527-2017-00421
Device Sequence Number11155719
Product Code MIH
UDI-Device Identifier00818009010131
UDI-Public(01)00818009010131(17)190810
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/10/2019
Device Model NumberBA22-60/I13-40
Device Lot Number1511890-005
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/28/2017
Supplement Date Received by Manufacturer06/28/2017
Initial Report FDA Received Date08/18/2017
Supplement Report FDA Received Date11/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INFRARENAL AORTIC EXTENSION- 1298666-019
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age77 YR